Iowa, 2014

Flooding in Iowa, September 10 to 11, 2014

September 10 to 11, 2014 · NWS OAX · 5 events in 3 counties and zones

A generally wet period with repeated thunderstorms from August into early September led to a number of area rivers having above normal river levels. A slow moving complex of thunderstorms near the 10th of September set rivers in southeast Nebraska and southwest Iowa above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$40,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A generally wet period with repeated thunderstorms from August into early September led to a number of area rivers having above normal river levels. A slow moving complex of thunderstorms near the 10th of September set rivers in southeast Nebraska and southwest Iowa above flood stage. This included the Missouri and the Big Blue Rivers in Nebraska, and the East Nishnabotna, main stem of the Nishnabotna, and Nodaway Rivers in southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 10, 2:00 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 10, 2:00 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 AM CDT WED SEP 10 2014

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 300 AM CDT WED SEP 10 2014

LAST REMNANTS OF EVENING CONVECTION ABOUT TO EXIT THE SOUTHEAST
CORNER OF NEBRASKA AT 07Z. PLAN TO REMOVE FFA FOR REMAINING
COUNTIES IN THE SOUTHEAST PRIOR TO ZONE ISSUANCE.

SOME PATCHY FOG HAD DEVELOPED IN PARTS OF EASTERN NEBRASKA BUT
CONDITIONS IMPROVED AS SURFACE WINDS INCREASED IN NORTHEAST
NEBRASKA. EXPECT THIS TREND TO SPREAD SOUTHEAST DURING THE
MORNING BEHIND THE DEPARTING PRECIP.

FALL LIKE CONDITIONS EXPECTED ACROSS THE AREA THROUGH THE SHORT
TERM WITH ANOTHER CHANCE OF RAIN THURSDAY INTO FRIDAY AS A STRONG
UPPER TROUGH MOVES ACROSS THE REGION. OUTSIDE OF THIS FEATURE
TEMPERATURES WILL BE THE MAIN FOCUS WITH AMOUNT OF CLOUD COVER
AND MOIST SURFACE LAYER FROM RECENT HEAVY RAINS EXPECTED TO IMPACT
EXTENT OF COOLING.

.LONG TERM...(FRIDAY NIGHT THROUGH TUESDAY)
ISSUED AT 300 AM CDT WED SEP 10 2014

FRIDAY NIGHT LOOKS TO BE THE BEST CHANCE FOR SEEING THE COOLEST
TEMPERATURES AS HIGH PRESSURE MOVES OVER THE AREA PROVIDING
OPTIMAL CONDITIONS FOR COOLING. PATCHY FROST MAY BE POSSIBLE IN
SOME SPOTS BUT NO MENTION AT THIS TIME DUE TO UNCERTAINTY.
WARMER TEMPERATURES RETURN DURING THE PERIOD WITH SOME CHANCE OF
SHOWERS SUNDAY NIGHT INTO MONDAY AS A WEAK COLD FRONT MOVES
THROUGH THE AREA WITH SOME UPPER LEVEL SUPPORT.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 100 AM CDT WED SEP 10 2014

CONVECTION HAD MOVED EAST OF THE AREA WITH IFR CIGS AND VSBYS IN
PLACE BEHIND THE RAIN AREA. EXPECT IFR OR MVFR CIGS TO REMAIN
ACROSS THE AREA FOR MUCH OF THE DAY AS COLDER AIR SPREADS SOUTH.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

SHORT TERM...FOBERT
LONG TERM...FOBERT
AVIATION...DEE
Hazardous weather outlook, Sep 10, 3:20 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 AM CDT WED SEP 10 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
420 AM CDT WED SEP 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS FORECAST ACROSS THE NISHNABOTNA RIVER BASIN IN
SOUTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PATCHY FROST MAY BE POSSIBLE IN SOME AREAS SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Sep 9, 10:32 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1132 PM CDT TUE SEP 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     HEAVY RAIN       OMAHA                   41.26N 96.01W
09/09/2014  M3.32 INCH       DOUGLAS            NE   NWS EMPLOYEE

            IN OMAHA AT 84TH AND BLONDO

&&

BRAND
Local storm report, Sep 9, 11:16 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1216 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     HEAVY RAIN       2 SSE ELKHORN           41.26N 96.23W
09/10/2014  M3.45 INCH       DOUGLAS            NE   NWS EMPLOYEE

1214 AM     HEAVY RAIN       3 W FORT CALHOUN        41.45N 96.09W
09/10/2014  M5.50 INCH       WASHINGTON         NE   PUBLIC

&&

VDEWALD
Local storm report, Sep 10, 12:05 AM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
105 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 AM     HEAVY RAIN       3 W PACIFIC JUNCTION    41.02N 95.86W
09/10/2014  M3.30 INCH       MILLS              IA   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Sep 10, 12:34 AM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
134 AM CDT WED SEP 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       1 SE VALLEY             41.30N 96.33W
09/10/2014  M2.29 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

0100 AM     HEAVY RAIN       5 NNW COUNCIL BLUFFS    41.30N 95.90W
09/10/2014  M3.43 INCH       DOUGLAS            NE   OFFICIAL NWS OBS

            AT OMAHA EPPLEY AIRPORT. NEW DAILY RECORD FOR THIS
            DATE...BREAKS THE PREVIOUS RECORD OF 1.24 INCHES SET IN
            1912.

0100 AM     HEAVY RAIN       4 NW LINCOLN            40.86N 96.75W
09/10/2014  M2.49 INCH       LANCASTER          NE   OFFICIAL NWS OBS

            AT THE LINCOLN AIRPORT.

0100 AM     HEAVY RAIN       3 ESE TEKAMAH           41.76N 96.18W
09/10/2014  M2.61 INCH       BURT               NE   OFFICIAL NWS OBS

            AT THE TEKAMAH AIRPORT.

0100 AM     HEAVY RAIN       2 ENE FALLS CITY        40.08N 95.57W
09/10/2014  M1.50 INCH       RICHARDSON         NE   OFFICIAL NWS OBS

            24 HOUR TOTAL AT THE FALLS CITY AIRPORT. STILL RAINING.

&&

VDEWALD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Montgomery

When
September 10, 3:31 AM CST to 9:18 PM CST
Where
Montgomery County, 1.87 mi WSW of Stennett to 2.73 mi S of Stennett
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
41.068, -95.232

A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the East Nishnabotna River to rise above flood stage around the Red Oak area. The river rose above flood stage during the early morning on the 10th, crested during mid afternoon and fell below flood stage during the evening. The flooding was minor and confined to low-lying areas.

Flood, Page

When
September 10, 3:45 AM CST to September 11, 5:11 PM CST
Where
Page County, 3.71 mi NNE of Clarinda to 0.85 mi WNW of Hawleyville
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.780, -95.004

A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the Nodaway River to rise above flood stage around the Clarinda area. The river rose above flood stage during the early morning on the 10th, crested later that morning, and fell below flood stage during the evening. The flooding was minor and confined to low-lying areas.

Flood, Fremont

When
September 10, 4:45 AM CST to 6:00 PM CST
Where
Fremont County, 1.85 mi N of Randolph to 1.84 mi NNW of Randolph
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.896, -95.575

A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the West Nishnabotna River to rise above flood stage around the Randolph area. The river rose above flood stage during the early morning on the 10th, crested during the early afternoon and fell below flood stage during the evening. The flooding was minor and confined to low-lying areas.

Flood, Fremont

When
September 10, 11:56 AM CST to September 11, 4:30 PM CST
Where
Fremont County, 3.46 mi NNE of Hamburg to 0.51 mi NNE of Hamburg
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.649, -95.635

A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the West Nishnabotna River to rise above flood stage around the Hamburg area. The river rose above flood stage during the afternoon on the 10th, crested later that morning, and fell below flood stage during the afternoon on the 11th. The flooding was minor and confined to low-lying areas.

Flood, Fremont

When
September 10, 3:00 PM CST to September 11, 3:00 PM CST
Where
Fremont County, 1.25 mi N of Riverton to 1.2 mi W of Riverton
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.698, -95.568

A slow moving thunderstorm complex lead to heavy rainfall on the 9th causing the East Nishnabotna River to rise above flood stage around the Riverton area. The river rose above flood stage during the afternoon on the 10th, crested during the morning on the 11th, and fell below flood stage later that afternoon. The flooding was minor and confined to low-lying areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544494, 544496, 544491, 544495, 544493.